Pseudobulbar Affect: Recognize and Treat

March 3, 2017
Heidi Moawad, MD

Once patients and/or their families become aware of the signs and symptoms of pseudobulbar affect, they are more likely to seek treatment.

Pseudobulbar affect is a distressing disorder that affects patients who suffer from a number of neurological disorders, most notably movement disorders. But pseudobulbar affect has been associated with stroke, head trauma, motor neuron disease, and demyelinating disease. 

Pseudobulbar affect is characterized by excessive crying and/or laughing or other exaggerated demonstrations of emotion, usually in the absence of the emotion itself. Sometimes the emotional displays characteristic of pseudobulbar affect occur when the individual does indeed feel the sentiment associated with the display, but in these instances the outward expression is disproportionate to the mood, and, more importantly, uncontrollable. Emotional lability itself is also a component of pseudobulbar affect. Not only do the patients show exaggerated emotion, but they also feel more emotional, and they may show emotion even when they do not feel it. 

The symptoms of pseudobulbar affect are upsetting for patients. They appear to be out of control or more sensitive than they would like to been seen. Patients may feel this is yet another outward sign that may be perceived as mental incapacity, which can be embarrassing for them.

Patient attitudes about pseudobulbar affect 

Some patients seek medical treatment for the signs of pseudobulbar affect. Prior to requesting medical treatment, most patients feel that their symptoms are a result of a lack of self-control. Patients attempt to inhibit the emotional outbursts through self-directed behavioral methods such as thought distraction, or control of their facial muscles so that they do not show as much spontaneous expression. Often, patients attempt to divert attention away from themselves while they try to recover from a crying or laughing spell. In fact, patients are often embarrassed in front of their spouse or children, who may admonish them for the inappropriate show of emotion. 

Once patients and/or their families become aware that the signs and symptoms of pseudobulbar affect are caused by a medical illness rather than some sort of weakness of personality, they are more likely to discuss the matter with their doctors. 

Treatment of pseudobulbar affect

The treatment options for pseudobulbar affect have traditionally included behavioral therapy, tricyclic antidepressants, and SSRIs. While these approaches are well tolerated by patients, efficacy is not optimal.

Another approach that has been more recently approved is the use of Nuedexta, which is a combination of dextromethorphan and quinidine. Dextromethorphan is an NMDA receptor antagonist and a serotonin and norepinephrine reuptake inhibitor, while quinidine slows the metabolism of dextromethorphan. This combination appears to be well tolerated in a number of studies. The FDA approved Nuedexta, which is dextromethorphan/quinidine for pseudobulbar affect, in 2010 and the studies that have recently emerged have shown good short-term efficacy as well as patient tolerability. [editor's note: paragraph updated]

What is your experience in treating pseudobulbar affect?

References:

Patatanian E, Casselman J. Dextromethorphan/quinidine for the treatment of pseudobulbar affect. Consult Pharm. 2014 Apr;29(4):264-269.

Taylor CP, et al. Pharmacology of dextromethorphan: relevance to dextromethorphan/quinidine (Nuedexta®) clinical use. Pharmacol Ther. 2016 Aug;164:170-182.